Heavy Rain, Union
- When
- August 16, 3:00 AM CST to 7:45 AM CST
- Where
- Union County, 0.87 mi SE of Creston
- Reported by
- Broadcast Media
- Coordinates
- 41.060, -94.360
Rainfall of 4.92 inches recorded from 0300 to 0745 CST.
Heavy rainfall occurred over southwest Iowa. 92 inches fell in under 5 hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Heavy rainfall occurred over southwest Iowa. In the Creston area of Union County, 4.92 inches fell in under 5 hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 16, 2:15 AM CST, 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 315 AM CDT TUE AUG 16 2011 .SHORT TERM /TODAY/... WEAK SFC BOUNDARY AND UPPER LEVEL BOUNDARY OVER THE SW CONTINUES TO LIFT ABUNDANT MOISTURE INTO SOUTHWEST SECTIONS OF OUR FORECAST AREA THIS MORNING. HAVE BUMPED POP UP TO LIKELY CATS OVER THE SOUTH TOWARD CENTRAL SECTIONS AS MODELS CONTINUE TO INDICATE ACTIVITY WILL EXTEND INTO THE MID TO LATE MORNING HOURS...AND POSSIBLY ONLY WEAKEN WITH CHANCE TO NEAR LIKELY POP ACROSS THE EAST DURING THE AFTERNOON. PWATS ARE INCREASING AND CLOSE TO 1.75 INCHES THIS MORNING SW. THIS SHOULD AID IN SOME DECENT RAINFALL TOTALS...UP TO ONE HALF TO ONE INCH IN SOME CASES. THE MORNING STORMS ARE ASSOCIATED WITH A WARM FRONT AND A DEEPENING LOW OVER THE NORTHERN PLAINS WHICH WILL EVENTUALLY PULL A COLD FRONT INTO NW SECTIONS BY LATE AFTERNOON. GFS APPEARS TO BE TOO FAR SOUTH WITH CURRENT EARLY MORNING DEVELOPMENT AND HAVE INCREASED COVERAGE FARTHER NORTH. WITH INCREASING MLCAPE AND BULK SHEAR DURING THE AFTERNOON HOURS...THE CHANCES FOR SVR WEATHER HAVE ALSO INCREASED. LIKELY TO BE MAINLY ACROSS THE REGION AS THE COLD FRONT PASSES INTO THE FORECAST AREA BY LATE AFTERNOON ACROSS THE NORTH. CURRENT BULK SHEAR VALUES NOT ALL THAT IMPRESSIVE OVER THE SOUTHWEST...BUT EXPECTED TO INCREASE THIS MORNING WHICH MAY LEAD TO SOME ORGANIZATION IN MORNING STORMS SOUTH. WIND AND HAIL THREAT WOULD BE THE MAIN CONCERN. BY MID TO LATE AFTERNOON AND EARLY EVENING THE 0-6KM BULK SHEAR VALUES INCREASE TO 25 TO 35KTS ACROSS MUCH OF THE REGION...SO BETTER ORGANIZATION EXPECTED. LIKELY TO MOSTLY LINEAR EVENT THOUGH SOME WEAK TURNING IN THE SOUNDINGS SUGGEST A SMALL POTENTIAL FOR AN ISOLATED TORNADO...THOUGH PROBABLY NOT MUCH ENOUGH TO MENTION AT THIS POINT. HIGHS WILL BE CUT BACK NOW TO BE NEARER 80 OVER THE CENTRAL AND NORTHEAST WHILE UPPER 70S MAY BE ALL THAT THE SOUTH CAN REACH WITH CLOUD COVER AND EXITING MCS ACTIVITY LATER THIS AFTERNOON. WINDS WILL BE GUSTY AHEAD OF THE COLD FRONT WITH SOUTH WINDS UP TO ABOUT 20 MPH AND GUSTS TO NEAR 25 AT TIMES. .LONG TERM /TONIGHT THROUGH MONDAY/... THE BULK OF THE CONVECTION SHOULD PRIMARILY BE OVER EASTERN IOWA THIS EVENING THEN DEPARTING EAST AS THE FRONT SLOWLY PUSHES EAST. SHEAR IS PRETTY MARGINAL TONIGHT SO NOT EXPECTING MUCH WITH ANY LINGERING CONVECTION...ESPECIALLY AFTER 03Z. HIGH PRESSURE THEN MOVES IN FOR WEDNESDAY AND THURSDAY THOUGH WE DO GET INTO RETURN FLOW LATE THURSDAY/THURSDAY NIGHT AS THE HIGH MOVES EAST. ALOFT THE RIDGE TO THE WEST REBUILDS PUTTING IOWA IN NW FLOW ALOFT AND THE EURO IN PARTICULAR IS SUGGESTING A WEAK SHORTWAVE MOVING ACROSS THE CWA THURSDAY NIGHT. THE GFS IS NOT AS PRONOUNCED WITH THIS FEATURE BUT IT DOES PRINT OUT SOME QPF. THE GFS HINTS MORE AT A LOW LEVEL JET SETTING UP TO THE WEST MOVING INTO THE WESTERN HALF OF IOWA BEFORE DIMINISHING FRIDAY MORNING. EITHER SCENARIO WOULD FAVOR PRECIP CHANCES OVER AT LEAST THE WEST HALF OF IOWA. FOR FRIDAY INTO SATURDAY LOW PRESSURE OVER CANADA/HUDSON BAY AREA DEVELOPS PUTTING A TROUGH OVER THE FORECAST AREA DURING THIS TIME. A FRONTAL BOUNDARY SETS UP OVER KANSAS/NORTHERN MISSOURI AND ALL MODELS SUGGEST A WEAK SHORT WAVE MOVING ACROSS FRIDAY NIGHT INTO SATURDAY. THUS I HAVE KEPT POPS IN FOR THIS PERIOD AND INCREASED THEM A BIT TO CHANCE CATEGORY MOST LOCATIONS...EXCEPT FOR THE NORTHWEST. NO CHANGES WERE MADE BEYOND SATURDAY. && .AVIATION...16/06Z OVERNIGHT SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS MO RIVER VALLEY...POSSIBLY AFFECTED WRN SITES KFOD/KDSM EARLY TUE MORNING. NOTHING MORE THAN VCSH/CB WORDING AT THOSE LOCATIONS FOR NOW UNTIL TRENDS BECOME CLEARER. POTENTIAL LESS AT OTHER SITES WHERE MENTION HAS BEEN LEFT OUT FOR NOW. OTHERWISE...HIGH MVFR OR VFR CIGS TUE WITH SLIGHT INCREASE IN SOUTH WINDS AND GUSTS. COLD FRONT IS EXPECTED TO DEVELOP CONVECTION ACROSS THE SIOUXLAND AREA DURING PEAK HEATING OF THE AFTERNOON AND WORK ITS WAY SOUTH AND EAST INTO THE EVENING. HAVE CB WORDING 02-05Z NW-SE FOR A START AND MENTION IN THE NEW 6 HOURS BUT TIMING CONFIDENCE IS NOT GREAT. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && AVIATION...SMALL SHORT TERM...VACHALEK LONG TERM...FAB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 413 PM CDT MON AUG 15 2011 IAZ004>007-015>017-023>028-035>039-048>050-061-062-074-075-085-086- 096-097-162115- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-WEBSTER-HAMILTON- HARDIN-GRUNDY-BLACK HAWK-STORY-MARSHALL-TAMA-JASPER-POWESHIEK-MARION- MAHASKA-MONROE-WAPELLO-APPANOOSE-DAVIS- 413 PM CDT MON AUG 15 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY MULTIPLE ROUNDS OF THUNDERSTORMS ARE POSSIBLE TUESDAY AND TUESDAY NIGHT THROUGH WEDNESDAY...AND ON FRIDAY AND FRIDAY NIGHT. THE PROBABILITY OF SEVERE WEATHER REMAINS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. IAZ033-034-044>047-057>060-070>073-081>084-092>095-162115- SAC-CALHOUN-CRAWFORD-CARROLL-GREENE-BOONE-AUDUBON-GUTHRIE-DALLAS- POLK-CASS-ADAIR-MADISON-WARREN-ADAMS-UNION-CLARKE-LUCAS-TAYLOR- RINGGOLD-DECATUR-WAYNE- 413 PM CDT MON AUG 15 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED OVER SOUTHWEST SECTIONS MAINLY AFTER MIDNIGHT TONIGHT. LOCALLY HEAVY RAINFALL AND AN ISOLATED SEVERE STORM ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY MULTIPLE ROUNDS OF THUNDERSTORMS ARE POSSIBLE TUESDAY AND TUESDAY NIGHT THROUGH WEDNESDAY...AND ON FRIDAY AND FRIDAY NIGHT. THE PROBABILITY OF SEVERE WEATHER REMAINS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. DONAVON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 336 AM CDT TUE AUG 16 2011 IAZ044>046-057>059-070>072-081>083-092>094-161100- CRAWFORD-CARROLL-GREENE-AUDUBON-GUTHRIE-DALLAS-CASS-ADAIR-MADISON- ADAMS-UNION-CLARKE-TAYLOR-RINGGOLD-DECATUR- INCLUDING THE CITIES OF...DENISON...CARROLL...JEFFERSON... AUDUBON...GUTHRIE CENTER...ADEL...ATLANTIC...GREENFIELD... WINTERSET...CORNING...CRESTON...OSCEOLA...BEDFORD...MOUNT AYR... LEON 336 AM CDT TUE AUG 16 2011 ...THUNDERSTORMS WITH BRIEF HEAVY RAINFALL AND DIMINISHED VISIBILITY... A DEVELOPING AREA OF THUNDERSTORMS WILL MOVE FROM SOUTHWEST AND WESTERN IOWA EAST OVER THE NEXT SEVERAL HOURS. THIS LINE OF THUNDERSTORMS WILL PRODUCE BRIEF HEAVY RAINFALL WITH UP TO ONE INCH IN A VERY SHORT PERIOD OF TIME. SOME MINOR STREET FLOODING MAY OCCUR IN URBAN AREAS EARLY THIS MORNING ALONG WITH REDUCED VISIBILITY AS THE AREA OF THUNDERSTORMS ROLLS THROUGH. MOTORISTS TRAVELING EARLY THIS TUESDAY MORNING SHOULD BE READY FOR BRIEF HEAVY DOWNPOURS AND POSSIBLE PONDING OF WATER ON ROADS AND INTERSTATES. THE STORMS ARE MOVING TO THE EAST AT 20 MPH. REV
The national radar mosaic for the moment the first event began.
1 heavy rain. Local standard time, as filed.
Rainfall of 4.92 inches recorded from 0300 to 0745 CST.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2011Every state in 2011This day in weather historyWarnings in Iowa, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 323534.